Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 21, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Mar 14, 2024, 7:56 PM CDT for Mississippi County, New Madrid County, Stoddard County, Missouri; 5 counties in Illinois; 4 counties in Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2024, 7:56 PM CDT (00:56 UTC)
- Expired
- Mar 14, 2024, 8:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Alexander County, IL, Johnson County, IL, Massac County, IL, Pulaski County, IL, Union County, IL, Ballard County, KY, Carlisle County, KY, Hickman County, KY, McCracken County, KY, Mississippi County, MO, New Madrid County, MO, Stoddard County, MO
The radar
The Paducah radar (KPAH), 47 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 5:27 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 0.9 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1962 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 8.0
The text
As transmitted.
791
WUUS53 KPAH 150056
SVRPAH
ILC003-087-127-153-181-KYC007-039-105-145-MOC133-143-207-150145-
/O.NEW.KPAH.SV.W.0021.240315T0056Z-240315T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
756 PM CDT Thu Mar 14 2024
The National Weather Service in Paducah has issued a
* Severe Thunderstorm Warning for...
Southeastern Union County in southern Illinois...
Pulaski County in southern Illinois...
Northwestern Massac County in southern Illinois...
Johnson County in southern Illinois...
Eastern Alexander County in southern Illinois...
Western Carlisle County in western Kentucky...
Northwestern Hickman County in western Kentucky...
Ballard County in western Kentucky...
Northwestern McCracken County in western Kentucky...
Mississippi County in southeastern Missouri...
Northern New Madrid County in southeastern Missouri...
Southeastern Stoddard County in southeastern Missouri...
* Until 845 PM CDT.
* At 756 PM CDT, severe thunderstorms were located along a line
extending from near Ware to 8 miles north of Bertrand to near
Parma, moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Charleston, East Prairie, Cairo, Vienna, La Center, Bardwell,
Wickliffe, Towosahgy State Historic Site, Big Oak Tree State Park,
Goreville, Bertrand, Mounds, Dongola, Parma, Barlow, Tamms,
Matthews, Mound City, Karnak, and Canalou.
This includes the following highways...
Interstate 24 in Illinois between Mile Markers 2 and 23.
Interstate 57 in Illinois between Mile Markers 1 and 25, and between
Mile Markers 38 and 42.
Interstate 57 in Missouri between Mile Markers 3 and 21.
Interstate 55 between Mile Markers 49 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until midnight CDT for southern
Illinois...western Kentucky...and southeastern Missouri.
&&
LAT...LON 3663 8933 3660 8993 3677 8976 3676 8951
3681 8947 3690 8950 3700 8926 3707 8931
3710 8925 3723 8927 3733 8922 3733 8924
3745 8906 3759 8906 3760 8871 3702 8885
3665 8915 3664 8919 3658 8921 3657 8927
TIME...MOT...LOC 0056Z 269DEG 45KT 3748 8938 3703 8945 3667 8976
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
CN1 follow-up statement
720
WWUS53 KPAH 150119
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
819 PM CDT Thu Mar 14 2024
MOC143-207-150129-
/O.CAN.KPAH.SV.W.0021.000000T0000Z-240315T0145Z/
New Madrid MO-Stoddard MO-
819 PM CDT Thu Mar 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NEW MADRID AND
SOUTHEASTERN STODDARD COUNTIES IS CANCELLED...
A Tornado Watch remains in effect until midnight CDT for southern
Illinois...western Kentucky...and southeastern Missouri.
&&
LAT...LON 3667 8936 3670 8937 3670 8939 3680 8947
3690 8950 3700 8926 3707 8931 3710 8925
3723 8927 3733 8922 3733 8924 3745 8906
3759 8906 3760 8871 3702 8885 3665 8915
3664 8919 3658 8921 3657 8927
TIME...MOT...LOC 0119Z 269DEG 45KT 3748 8903 3703 8910 3668 8941
$$
ILC003-087-127-153-181-KYC007-039-105-145-MOC133-150145-
/O.CON.KPAH.SV.W.0021.000000T0000Z-240315T0145Z/
Union IL-Pulaski IL-Massac IL-Johnson IL-Alexander IL-Carlisle KY-
Hickman KY-Ballard KY-McCracken KY-Mississippi MO-
819 PM CDT Thu Mar 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN UNION...PULASKI...NORTHWESTERN MASSAC...JOHNSON...
EASTERN ALEXANDER...WESTERN CARLISLE...NORTHWESTERN HICKMAN...
BALLARD...NORTHWESTERN MCCRACKEN AND MISSISSIPPI COUNTIES...
At 819 PM CDT, severe thunderstorms were located along a line
extending from near Goreville to near Barlow to near Farrenburg,
moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Charleston, East Prairie, Cairo, Vienna, La Center, Bardwell,
Wickliffe, Towosahgy State Historic Site, Big Oak Tree State Park,
Goreville, Bertrand, Mounds, Dongola, Barlow, Tamms, Mound City,
Karnak, Wyatt, Anniston, and Dorena.
This includes the following highways...
Interstate 24 in Illinois between Mile Markers 2 and 23.
Interstate 57 in Illinois between Mile Markers 1 and 25, and between
Mile Markers 38 and 42.
Interstate 57 in Missouri between Mile Markers 3 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for southern
Illinois...western Kentucky...and southeastern Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3667 8936 3670 8937 3670 8939 3680 8947
3690 8950 3700 8926 3707 8931 3710 8925
3723 8927 3733 8922 3733 8924 3745 8906
3759 8906 3760 8871 3702 8885 3665 8915
3664 8919 3658 8921 3657 8927
TIME...MOT...LOC 0119Z 269DEG 45KT 3748 8903 3703 8910 3668 8941
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
CNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 4:02 PM CDT, 3 hours 54 minutes earlier. Its key messages:
- Another warm day will give way to unsettled weather as a round of thunderstorms are forecasted late today into tonight. Conditions will be favorable for some storms to turn severe with large hail, damaging winds, and isolated tornadoes. 4PM to 1AM is when the risk will be the greatest. Localized flash flooding is also possible with heavy downpours.
- Conditions will be breezy today with southerly winds. Winds gusts between 25 to 35 mph are possible through the afternoon.
- Dry weather returns for the weekend before another cold front arrives Sunday night that will cause lows to fall back below freezing through Monday night. Temperatures quickly rebound by the middle of the week.
Area forecast discussion, Mar 14, 4:02 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Paducah KY 402 PM CDT Thu Mar 14 2024 .KEY MESSAGES... - Another warm day will give way to unsettled weather as a round of thunderstorms are forecasted late today into tonight. Conditions will be favorable for some storms to turn severe with large hail, damaging winds, and isolated tornadoes. 4PM to 1AM is when the risk will be the greatest. Localized flash flooding is also possible with heavy downpours. - Conditions will be breezy today with southerly winds. Winds gusts between 25 to 35 mph are possible through the afternoon. - Dry weather returns for the weekend before another cold front arrives Sunday night that will cause lows to fall back below freezing through Monday night. Temperatures quickly rebound by the middle of the week. && .UPDATE... Issued at 352 PM CDT Thu Mar 14 2024 Updated Aviation discussion for 00Z TAF Issuance. && .DISCUSSION... Issued at 202 PM CDT Thu Mar 14 2024 Large scale ascent is increasing over MO/AR/OK as evidenced by the large convective clusters forming there. More subtle towering cumulus is evident along the I-44 corridor in Missouri. 18z SGF sounding has about 2200 J/kg of MLCAPE starting to approach the convective temperature even with a residual inversion. ACARS soundings from flights in the region show that cap is slowly eroding overhead as well, probably collocated with the clouds clearing in the northwest on satellite as that cumuloustratus was presumably trapped just under the inversion. That cloud layer did limit our heating today, but we will be pulling a south and southwest wind out of west Tennessee where it is 81 degrees with mid 60s dewpoints. Deep layer shear is quite strong, at 50-55 kts. Lower layer shear is also relatively strong although not quite as top-end at 30kts in the 0-1km layer with SRH calculated around 200 m2/s2 on KPAHs VWP. Significant Tornado Parameter is about 1 to 2 to our west and will probably be in that range for much of the afternoon once warmer air moves in. Long story short we will be watching the TCU in Missouri to develop into more discrete cells. CAMs/WoFs really want to develop a few longer tracked discrete cells from this activity into our northwestern counties by 3-5 pm. If that were to happen it would obviously carry an all-hazards threat of tornado/wind/hail. The instability over southern MO and northern Arkansas would also potentially allow for some development ahead of the main MCS complex that could track into the area. The main MCS would then track this direction by this evening. That system would carry a continued severe weather risk mainly in the form of wind and hail but QLCS tornado can't be ruled out given the available instability and shear. Wet bulb zero heights are also quite low at 8000-9000 ft so hail will be possible with any deep convection. The heaviest rain signal is to our south but will need to keep at least one eye peeled to flood potential although ground conditions are pretty dry. Cold front works through by the morning leaving a cooler and cloudy day. The only other real item of concern in the forecast is a strong cold front on Sunday that will leave behind some sub-freezing low temperatures on Sunday night and Monday night before southwesterly flow builds back in and moderates temperatures. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 352 PM CDT Thu Mar 14 2024 MVFR-low VFR bases will lower/deteriorate this evening/overnight as a cold front's approach initiates a convective line of storms with its passage. Further restrictions to IFR CIGS/VSBYS is anticipated with the thunderstorms. After the front's passage, winds will shift to the west, then to the north, as bases deteriote while some VCTS/VCSH lingers awhile. Time/height cross sections suggest restricted CIGS will hold for the bulk of the forecast. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous weather outlook, Mar 14, 5:32 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 532 PM CDT Thu Mar 14 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 532 PM CDT Thu Mar 14 2024 /632 PM EDT Thu Mar 14 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Active strong to severe storms are approaching the Quad State region, where a Tornado Watch is in effect. Refer to the Watch and any subsequent Warnings and statements for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested.
In the hours before
Local storm report, Mar 14, 7:39 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
739 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM Hail 1 SW Mount Vernon 38.30N 88.93W
03/14/2024 M1.00 inch Jefferson IL Public
&&
bmLocal storm report, Mar 14, 7:40 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
740 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM Tstm Wnd Gst 1 SW Mount Vernon 38.30N 88.93W
03/14/2024 M60 MPH Jefferson IL Public
&&
bmLocal storm report, Mar 14, 7:46 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
746 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM Hail 1 WSW Mount Vernon 38.31N 88.93W
03/14/2024 E0.50 inch Jefferson IL Public
Report from mPING: Half-inch (0.50 in.).
&&
bmLocal storm report, Mar 14, 7:48 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
748 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM Tstm Wnd Dmg 3 SSE Dix 38.40N 88.92W
03/14/2024 Jefferson IL Emergency Mngr
power outages reported.
&&
bmLocal storm report, Mar 14, 7:54 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
754 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM Hail 3 N Belle Rive 38.27N 88.74W
03/14/2024 E1.00 inch Jefferson IL Public
Report from mPING: Quarter (1.00 in.).
&&
bmLocal storm report, Mar 14, 7:56 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
756 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Tstm Wnd Dmg 3 NW Mount Vernon 38.34N 88.96W
03/14/2024 Jefferson IL Emergency Mngr
Trees down.
&&
bmThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 7:22 PM CDT | Special Weather Statement | PAH | Cape Girardeau, New Madrid, Scott, Stoddard | 38 min |
| Mar 14, 7:29 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Butler, Cape Girardeau, New Madrid, Scott, Stoddard | 46 min |
| Mar 14, 7:49 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau | 25 min |
| Mar 14, 7:17 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson, Wayne | 58 min |
| Mar 14, 7:42 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Hamilton, Jefferson, Wayne, White | 63 min |
| Mar 14, 7:48 PM CDT | Tornado Warning | PAH | Jefferson, Wayne | 42 min |
| Mar 14, 8:17 PM CDT | Areal Flood Advisory | PAH | Jefferson | 106 min |
| Mar 14, 8:25 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Hamilton, Wabash, Wayne, White | 35 min |
| Mar 14, 8:29 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Massac, Pope | 46 min |
| Mar 14, 8:42 PM CDT | Tornado Warning | PAH | Wabash | 33 min |
| Mar 14, 8:58 PM CDT | Special Weather Statement | PAH | Hardin | 62 min |
| Mar 14, 8:54 PM CDT | Severe Thunderstorm Warning | PAH | Calloway, Marshall | 14 min |
| Mar 14, 9:25 PM CDT | Special Weather Statement | PAH | Daviess, Henderson, Union | 80 min |
| Mar 14, 9:28 PM CDT | Special Weather Statement | PAH | Christian, Hopkins, McLean, Muhlenberg, Todd, Trigg | 77 min |
| Mar 14, 10:08 PM CDT | Areal Flood Advisory | PAH | Christian | 87 min |
| Mar 14, 10:08 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Todd, Trigg | 52 min |
| Mar 14, 10:29 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Todd | 31 min |
| Mar 14, 10:59 PM CDT | Special Weather Statement | PAH | Todd | 16 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Severe Thunderstorm Warnings in Kentucky, 2024Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.